Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 209, NWS Blacksburg, VA

July 27, 2016Franklin County, Henry County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2016, 4:21 PM EDT for Franklin County, Henry County, Patrick County, Virginia. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 4:21 PM EDT (20:21 UTC)
Expired
Jul 27, 2016, 4:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:21 PM EDTTSTM WND DMG2 Wsw Rocky Mount, VAONE TREE DOWN ON A STORAGE BUILDING ALONG HIGHFIELD CIRCLE
Jul 27, 4:27 PM EDTTSTM WND DMG1 Nnw Ferrum, VAONE TREE DOWN ON A VEHICLE ON FERRUM MOUNTAIN ROAD NEAR THE INTERSECTION WITH FRANKLIN STREET
Jul 27, 4:27 PM EDTTSTM WND DMG4 Ene Ferrum, VAONE TREE DOWN NEAR THE INTERSECTION OF FRANKLIN STREET AND PLEASANT HILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS51 KRNK 272021
SVRRNK
VAC067-089-141-272045-
/O.NEW.KRNK.SV.W.0209.160727T2021Z-160727T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 420 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ROCKY MOUNT TO NEAR ENDICOTT...MOVING SOUTHEAST
  AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  SYDNORSVILLE...
  FERRUM...
  BASSETT...
  AND FIELDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3684 8030 3686 8029 3686 8027 3687 8024
      3690 8020 3702 7995 3684 7971 3685 7964
      3679 7966 3673 7986 3666 8006
TIME...MOT...LOC 2020Z 323DEG 8KT 3697 7992 3687 8020 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
2 follow-up statements
542 
WWUS51 KRNK 272033
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT WED JUL 27 2016

VAC067-089-141-272045-
/O.CON.KRNK.SV.W.0209.000000T0000Z-160727T2045Z/
PATRICK VA-FRANKLIN VA-HENRY VA-
433 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN AND NORTHWESTERN HENRY
COUNTIES...

AT 433 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROCKY MOUNT TO NEAR ENDICOTT...MOVING SOUTHEAST
AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
SYDNORSVILLE...
FERRUM...
BASSETT...
AND PHILPOTT DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3687 8024 3690 8020 3702 7995 3684 7971
      3683 7975 3678 7993 3674 8007
TIME...MOT...LOC 2033Z 323DEG 8KT 3695 7990 3685 8018 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
608 
WWUS51 KRNK 272045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT WED JUL 27 2016

VAC067-089-141-272054-
/O.EXP.KRNK.SV.W.0209.000000T0000Z-160727T2045Z/
PATRICK VA-FRANKLIN VA-HENRY VA-
445 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN AND NORTHWESTERN HENRY
COUNTIES WILL EXPIRE AT 445 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF PORTIONS
OF THAT AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

BE ADVISED THAT...WHILE THIS WARNING HAS ENDED...A SEVERE
THUNDERSTORM WARNING IS IN EFFECT FOR FRANKLIN...PATRICK...AND HENRY
COUNTIES UNTIL 545PM EDT.

LAT...LON 3687 8024 3690 8020 3702 7995 3684 7971
      3683 7975 3678 7993 3674 8007
TIME...MOT...LOC 2044Z 323DEG 8KT 3693 7989 3683 8017 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:54 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 27, 3:54 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
354 PM EDT Wed Jul 27 2016

.SYNOPSIS...
A wavy front will be nearly stationary from the Mid Atlantic
region to the mid Mississippi Valley through the end of the week.
Weak impulses tracking along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 220 PM EDT Wednesday...

Expect convection that is developing from the Shenandoah Valley
southwest to the mountains of Southwest Virginia into NW NC to
continue through this evening generally moving in an east or
southeast direction at 15 to 20 mph. Still a marginal risk for
damaging winds as high pwats will lead to water loading. MLCAPEs
running 2000-3000 J/KG though effective shear is a little lower than
yesterday across the northern county warning area, mainly 25 kts.

Plenty of lightning and heavy rain as well, so will have to watch
for localized flooding if backbuilding or training cells occurs.

As we head through overnight the models show weakening convection as
weak upper support moves east. As we head to Thursday, models
continue to advertise decent shortwave moving from the TN Valley
into the eastern Ohio Valley. Better upper support with backing
winds suggests that higher threat of showers and storms occurs over
the mountains, though further east is limited some. Any cloud cover
tonight into Thursday from blow off of upstream convection may
inhibit stronger storms in the west, but should be more sunshine in
the east. The Storm Prediction Center Day 2 has a slight risk of
severe storms in our piedmont counties Thursday and marginal
elsewhere.

Looking for highs to ranging from the lower to mid 80s west to lower
to mid 90s east.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...

Overall synoptic pattern shows upper ridge across the western states
with broad trough developing across the MS/OH valley as fairly
strong short-wave helps to amplify the trough. This will spin up
a weak surface low...currently forecast by the consensus of
models to pass just to our northwest Thursday night and Friday
with an axis of very high PWATS and the potential for significant
rainfall mainly to our north and west. QPF ranges from less than
0.25 inches far southeast CWA up to possibly 1.50 inches far
northwest. Recently issued WPC Day 2 (12z Thu-12z Fri) Excessive
Rainfall outlook show an area of slight chance for excessive
rainfall mainly north and west as well. Cannot rule out some hydro
issues in our northern counties with this much rainfall but better
likelihood north of the CWA where some Flood Watches have been or
are likely to be issued. At this point no Flood Watches for our
area but will have to monitor closely for any southward shifts in
the expected area of heaviest rainfall. Partial clearing Friday
into the weekend with little significant change in the overall
pattern. Maintaining diurnal thunderstorm chances in the still
moist and unstable air mass. Temperatures near to slightly above
seasonal normals.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

The generalized pattern over the CONUS will be slow to change in the
extended period as upper ridge builds over the western states an
broad troughing takes hold across the eastern U.S. Expect several
shortwaves will crest the western ridge and help to amplify the
eastern trough early in the period. Meanwhile a surface frontal
boundary will persist in the vicinity of the mid-Atlantic through
the period oscillating somewhat north and south in response to short-
wave activity and modified by rounds of mainly afternoon/evening convection.
The air mass will remain warm and humid through the period with
daily highs near to slightly above normal and lows above normal
due to the high humidity and considerable cloudiness at times. By
Wednesday indications are that H5 heights will begin to rise again
with somewhat drier and hotter conditions for mid-week period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Convection will again be problematic as we head through the
afternoon. Radar at issuance time shows a cluster of storms
heading toward BLF therefore put a tempo group for moderate
thunder here from 18-19z. Otherwise will keep VCTS in for the
afternoon and amend as necessary when storms near terminals.

Storms will end/weaken this evening with fog developing overnight.
Similar to this morning, fog will be dense at LWB and possibly
BCB/BLF, with MVFR possible at the other sites.

Another cluster of storms should form in the mountains around or
after 18z Thursday so nothing added to the terminals before 18z.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Monday. This should allow for periodic daily
convective coverage. Appears more widespread sub-VFR possible
with thunderstorms later Thursday with a stronger wave along the
front with perhaps some decrease in coverage by the weekend as
this feature passes. At least diurnal MVFR/IFR possible each
afternoon/evening through Monday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...WP
Hazardous weather outlook, Jul 27, 9:53 AM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED JUL 27 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
953 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS
ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 4:00 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 SSW NORTHWEST SMITH M 37.14N 79.74W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            FIVE TREES DOWN ON MIDDLE VALLEY ROAD

&&

PW
Special weather statement, Jul 27, 4:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUL 27 2016

VAZ022-272045-
ROANOKE-
400 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRADSHAW...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BENT MOUNTAIN...
AND ROANOKE MOUNTAIN.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT ARE ALREADY SATURATED
FROM EARLIER STORMS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3731 7986 3721 7992 3716 8008 3716 8009
      3715 8011 3730 8026 3734 8026 3738 8020
TIME...MOT...LOC 1959Z 301DEG 17KT 3734 8021

JJM
Special weather statement, Jul 27, 4:06 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED JUL 27 2016

VAZ014-272100-
MONTGOMERY-
406 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONTGOMERY COUNTY...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS OVER MERRIMAC...MOVING EAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
SHAWSVILLE...
PRICES FORK...
AND MERRIMAC.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3730 8026 3723 8019 3713 8018 3711 8018
      3713 8039 3715 8050 3727 8052 3734 8026
TIME...MOT...LOC 2005Z 262DEG 12KT 3721 8043

JJM
Special weather statement, Jul 27, 4:09 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT WED JUL 27 2016

VAZ024-272045-
ROCKBRIDGE-
409 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS OVER BROWNSBURG...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...
VESUVIUS...
AND BROWNSBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
      3780 7917 3779 7920 3781 7923 3781 7924
      3795 7945 3802 7938
TIME...MOT...LOC 2008Z 311DEG 18KT 3797 7932

JJM
Special weather statement, Jul 27, 4:11 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED JUL 27 2016

VAZ017-033-272045-
FLOYD-FRANKLIN-
411 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN FRANKLIN AND EAST CENTRAL FLOYD COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS OVER ENDICOTT...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FERRUM...
OAK LEVEL...
AND ENDICOTT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3679 8002 3680 8005 3683 8008 3684 8007
      3685 8008 3685 8010 3686 8020 3688 8024
      3699 8020 3696 7989 3688 7989 3681 7991
      3683 8000 3679 8001
TIME...MOT...LOC 2010Z 282DEG 17KT 3692 8017

JJM
Special weather statement, Jul 27, 4:17 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED JUL 27 2016

VAZ016-017-032-272045-
FLOYD-CARROLL-PATRICK-
417 PM EDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL PATRICK...SOUTHWESTERN FLOYD AND SOUTHERN CARROLL
COUNTIES...

AT 416 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR LAUREL FORK TO WOODLAWN...AND MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
MABRY MILL...
AND MEADOWS OF DAN.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3675 8092 3680 8052 3679 8047 3675 8040
      3670 8040 3665 8050 3664 8057 3664 8067
TIME...MOT...LOC 2016Z 297DEG 15KT 3677 8054 3674 8083

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:13 PM EDTSpecial Weather StatementRNKCity of Buena Vista32 min
Jul 26, 8:25 PM EDTSpecial Weather StatementRNKBuckingham50 min
Jul 26, 8:51 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg39 min
Jul 26, 9:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg59 min
Jul 26, 9:15 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 26, 9:33 PM EDTSpecial Weather StatementRNKAlleghany42 min
Jul 26, 9:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte59 min
Jul 26, 10:22 PM EDTAreal Flood AdvisoryRNKCampbell3 hr
Jul 26, 10:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania76 min
Jul 26, 10:48 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 26, 10:59 PM EDTAreal Flood AdvisoryRNKCharlotte3 hr
Jul 26, 11:36 PM EDTSpecial Weather StatementRNKHalifax54 min
Jul 27, 12:16 AM EDTSpecial Weather StatementRNKCity of Danville14 min
Jul 27, 1:22 PM EDTSpecial Weather StatementRNKTazewell23 min
Jul 27, 1:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 27, 1:53 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem37 min
Jul 27, 2:10 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
Jul 27, 2:18 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 27, 2:33 PM EDTSpecial Weather StatementRNKBedford57 min
Jul 27, 3:00 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Jul 27, 3:02 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania58 min
Jul 27, 3:07 PM EDTSpecial Weather StatementRNKFloyd23 min
Jul 27, 3:10 PM EDTSpecial Weather StatementRNKCity of Salem35 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKBotetourt31 min
Jul 27, 3:31 PM EDTSpecial Weather StatementRNKFranklin29 min
Jul 27, 3:43 PM EDTSpecial Weather StatementRNKBotetourt47 min
Jul 27, 3:47 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania58 min
Jul 27, 3:52 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 27, 4:00 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem45 min
Jul 27, 4:06 PM EDTSpecial Weather StatementRNKMontgomery54 min
Jul 27, 4:09 PM EDTSpecial Weather StatementRNKRockbridge36 min
Jul 27, 4:11 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 27, 4:17 PM EDTSpecial Weather StatementRNKCarroll28 min
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax59 min
Jul 27, 4:39 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jul 27, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick62 min
Jul 27, 4:45 PM EDTSpecial Weather StatementRNKCity of Buena Vista60 min
Jul 27, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania85 min
Jul 27, 5:00 PM EDTSpecial Weather StatementRNKAmherst45 min
Jul 27, 5:03 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jul 27, 5:08 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville49 min
Jul 27, 5:54 PM EDTSpecial Weather StatementRNKAmherst, Appomattox51 min
Jul 27, 6:03 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville27 min
Jul 27, 6:37 PM EDTSpecial Weather StatementRNKAppomattox38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.